Neuromuscular abnormalities in serotonin syndrome may be mistaken as seizure: A report and literature review
Correspondence Address: Source of Support: None, Conflict of Interest: None DOI: 10.4103/0028-3886.253624
Source of Support: None, Conflict of Interest: None
Serotonin syndrome (SS) is characterized by a clinical triad of neuromuscular hyperactivity, cognitive dysfunction, and autonomic instability. This triad encompasses a large number of clinical features. Seizure is considered as one of the features of SS.,
A 19-year-old male patient had a history of seizure for 2 years. The seizure was well controlled with carbamazepine. However, for the past 4 months, he had one to two episodes of seizure every month. Seizures were mostly secondary generalized tonic–clonic that used to spread from the right hand. Carbamazepine was titrated up to 400 mg twice daily. However, he continued to have seizures. Sodium valproate was added at the dose of 150 mg bid (half tablet of 300 mg sodium valproate, twice in a day) and he was asked to increase the dose 150 mg bid weekly up to 450 mg. However, after the first increment (on 8th day; i.e., at the dose of 300 mg sodium valproate), he felt drowsiness. Six hours later, he developed a cluster of seizures/involuntary movements of all four limbs. He was irritated and agitated between the attacks. He was admitted to the emergency department with a diagnosis of status epilepticus. The Glasgow Coma Scale was 8. The general examinations revealed tachycardia (118 beats/min) and hypertension (160/94 mmHg).
Intravenous lorazepam was given. Subsequently, intravenous phenytoin was started. However, tonic posturing of the limbs continued to occur intermittently. In between, he remained either unresponsive or agitated. Intravenous lorazepam was repeated twice. Intravenous levetiracetam was added after 6 h. However, the patient continued to have seizures. Blood investigations, including serum ammonia, were largely normal. Magnetic resonance imaging of the brain and cerebrospinal fluid analyses were normal. Bed-side electroencephalogram (EEG), done thrice (over 36 h), showed diffuse slow waves [Figure 1]. Two EEG recordings were done while the patient had involuntary movements. There were no epileptiform discharges.
At this point, neurological consultation was taken. We noted generalized diaphoresis, mydriasis, marked generalized rigidity, twitching of muscles, hyperreflexia, and easily inducible clonus at both ankle and patella. A suspicion of SS was present. Sodium valproate is considered as a drug causing SS. Symptoms started just 1 day after the increment of sodium valproate. After admission, he received injectable ondansetron (another serotonergic drug) to prevent the occurrence of gastric symptoms.
The patient fulfilled Hunter's criteria for SS. Sodium valproate and ondansetron were discontinued. Cyproheptadine was started in an initial dose of 12 mg, followed by 2 mg every 2 h for 24 h. Within12 h, the patient became communicative. Clonus disappeared in 24 h. Irritation and agitation were not observed after 24 h. No tonic posturing or seizure-like activity was noted after starting cyproheptadine. Cyproheptadine was reduced to 8 mg three times daily after 24 h. Cyproheptadine was continued for another 10 days.
Although the patient may have a few true seizures during his current illness, we presume that the spontaneous clonus, marked generalized rigidity, shivering and twitching, as well as myoclonus of SS were mistaken as seizures or status epilepticus. The patient had a history of secondary generalized tonic–clonic spreading of the movements from the right hand. However, no laterality was noted in the present attacks. The involuntary movement was predominantly in the lower limbs. EEG was done thrice and there were no epileptiform discharges, even when the patient had involuntary movement/seizure-like activity in the limbs.
The patient did not show any response to the standard therapy of status epilepticus. He showed a marked response within 12–24 h of the initiation cyproheptadine. No seizure-like activity was noted after that. Seizure/seizure-like activity improved in parallel with the improvement of other features of SS.
Bosak et al., reported a patient of SS with seizure. The patient did not respond to intravenous midazolam and lorazepam. Later, he developed a full-blown picture of SS. The authors acknowledged that “there was a difficulty in excluding ongoing seizures because of persistent rigidity.” The patient got response after addition of cyproheptadine.
Seizure is considered as one of the features of SS.,,, However, the seizure presenting during SS is not well described or investigated in the literature. EEG was not done in most patients having a seizure. In our literature search, there is no case report mentioning epileptiform discharge in SS. The only reported abnormality is diffuse slow waves., There is no corroborating or definitive evidence of association of seizure in any patient with SS in the literature. However, Ma et al., have demonstrated a reduction in EEG amplitude with mild SS and an increased amplitude (seizure bursts) with severe SS in animal models (rats).
Generally, serotonin exerts a preventative role in seizures. An increase in the extracellular 5-hydroxytryptamine (5-HT) levels has shown inhibitory effects on seizures in various animals. Some selective serotonin reuptake inhibitors have demonstrated a reduced seizure intensity in animal models of epilepsy. Furthermore, lower extracellular 5-HT levels lower the threshold for seizure induction. A few recent studies have demonstrated the protective effect of serotonin receptor agonist in reducing the seizure frequency in patients with Dravet syndrome., Therefore, theoretically, there is a less chance of having a seizure in patients with SS. Fujimoto et al., investigated the relationship between serotonin and the seizure-inducing potential of tramadol (a serotonergic agent) in rats. Seizure thresholds were reduced by serotonin depletion and increased by serotonin augmentation. The authors suggested that tramadol-induced seizures are distinct from SS. However, observations by Ma et al., (seizure bursts with severe SS in animal models) suggest that seizure can be multifactorial.
The neuromuscular hyperactivity of SS includes tremor, shivering, myoclonus, dystonia, dyskinesia, muscle rigidity, hyperreflexia, and clonus (both inducible and spontaneous). Severe hypertonia or spasticity may cause various forms of involuntary movements. It is called as a spastic movement disorder. It may mimic a seizure. Spontaneous clonus of SS may mimic a clonic or tonic–clonic seizure. Mari et al., by video EEG recordings, confirmed that clonus of spasticity closely mimics a clonic seizure and cannot be clinically differentiated easily.
Cognitive impairment with neuromuscular abnormality of SS may further create a diagnostic confusion with seizures (or even to status epilepticus). Therefore, we presume that the neuromuscular hyperactivity of SS in our patient was misdiagnosed as seizure/status epilepticus. We also suggest that a subset of patients with SS reported in the literature as having seizures might actually be manifesting neuromuscular abnormalities.
Serial EEGs or a video EEG should be done in patients with a suspicion of seizure as a part of the SS work up. It may guide further management and the patients may be saved from unnecessary medications.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.